There are many people that hate having injections but unfortunately, this may be necessary for various reasons. For instance, you may have shots due to a procedure that you are going through or for medical reasons. Also, you may need to have shots when traveling abroad depending on where you are going. Some shots can leave you feeling quite nauseous for a short while, although this generally subsides.
So, if we can feel sick after having shots, does the same go for our four-legged friends? Well, dogs can experience a range of side-effects after having shots and this includes feeling sick.
Book First Walk Free!
Signs Dogs May Display After Shots
Our pet pooches need to have shots every year to protect them against various canine diseases. In addition, your dog may need other shots from time to time such as antibiotics or anesthetic shots. Often, as is the case with many humans, dogs can feel sick after having shots and can develop a range of side-effects.
Fortunately, for the most part, these are short-term effects that will naturally subside. However, there are cases where dogs have had allergic reactions to shots, so if you do take your dog in for its shots you need to keep an eye on it for a while to ensure that it does not suffer any serious reaction.
Feeling sick after having shots is relatively common for dogs. Sometimes the side-effects of shots can last for a day or two, although some dogs may recover more quickly. Following its shots, a dog may display symptoms and signs such as vomiting, diarrhea, loss of appetite, low mood, high temperature, and a mild cough.
If these symptoms do not subside in a day or two, you should take your dog to be checked, as some side-effects of shots can be very serious if your dog has suffered an adverse reaction.
One of the ways to monitor your dog after it has had its shots is to keep an eye on its body language. Your dog may act depressed and subdued, so it may spend a lot of time lying down with its head on its paws and no interest in normal activities. It may paw tap you to try and get your attention if it does not feel well. Some dogs will also show signs of lameness after having shots. You may find that your dog is reluctant to move or go out due to lack of energy and because it is feeling sick.
- Tail tucking
- Paw raised
More things to look for if your dog is feeling unwell after shots are:
- Depressed and subdued behavior
- Lack of energy
- Appetite loss
History of Canine Vaccines
Vaccines for animals were developed to try and combat the many infectious diseases that animals were and still are prone to. While infectious diseases have always been around, it took a lot of research and dedication from scientists to develop vaccines to protect animals from these diseases.
Today, there are canine vaccines that can protect against a wide variety of diseases and this includes potentially deadly diseases that can affect dogs. Making sure your dog is inoculated and always up to date with its vaccines is vital for its protection, as otherwise, it could contract one of many dangerous diseases. As they say, prevention is better than cure and this is exactly what these vaccines are designed for.
Unfortunately, some dogs do not react well when they have their shots, and the side-effects can leave them feeling ill and sick for a couple of days. However, this is part and parcel of having the vaccines, as many animal and human shots result in similar effects.
In most cases, the sickness and other side-effects will subside naturally. However, research has also shown that some dogs can have adverse and allergic reactions to shots, and this means that further treatment may be necessary.
The Science of Vaccines Making Dogs Feel Sick
It is important to have your dog seen as quickly as possible if there are signs of an adverse reaction, as otherwise, the outcome could be dire. While most dogs that have their shots simply suffer from the milder side-effects such as sickness, there are those that do have a far more severe reaction to certain shots.
It has been found that some dogs are more likely to have an adverse reaction during allergy season, so some pet owners wait until the allergy season is over before having their dogs vaccinated. This reduces the risk of a bad reaction when the dog does have the shots.
Helping Your Dog After Their Shots
It is important to note that some of the general side-effects after having shots can also be signs of a more serious reaction, so they should not be ignored. This includes common effects such as vomiting and diarrhea.
After your dog has had its shots, don’t expect it to be happy and running around excitedly as it normally might! Your dog will almost certainly not be happy after having the shots and it may take it a short while to get back to its normal, happy self. In the meantime, it is important that you keep an eye on your pooch after it has had the shots.
When you are keeping an eye on your fur-ball, make sure you monitor any signs of illness and side-effects. If you see your dog is lethargic, subdued, retching and vomiting, and develops diarrhea, you may assume that this is just normal after having shots. Indeed, these are some of the common, general side-effects of having shots.
However, these can also be signs of something more sinister such as an allergic reaction - so you need to take them seriously. If you have any concerns whatsoever in terms of your dog’s reaction to the shots, you should get in touch with the vet right away.
In a nutshell, the side-effects and sickness that dogs experience after having shots are not normally serious. Your vet will most likely run through the possible effects of the vaccines, as some are more likely to produce side-effects than others.
This will give you more of an idea what to expect. However, because these symptoms are non-specific, you also need to be on guard. You should call or visit the vet with your dog if you have any concerns or if the symptoms are very severe/last for an extended time period.
How to React if Your Dog is Feeling Sick After Getting Shots:
Monitor your dog closely after shots.
If you have concerns, call or visit the vet.
Ask your vet what the common side effects are of the shots your dog has.